Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Albuquerque, NM

July 13, 2018Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 13, 2018, 5:19 PM MDT for Sandoval County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 5:19 PM MDT (23:19 UTC)
Expired
Jul 13, 2018, 5:44 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 82 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WUUS55 KABQ 132319
SVRABQ
NMC043-140015-
/O.NEW.KABQ.SV.W.0152.180713T2319Z-180714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
519 PM MDT FRI JUL 13 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Sandoval County in north central New Mexico...

* Until 615 PM MDT.

* At 519 PM MDT, a severe thunderstorm was located 9 miles south of
  Cuba, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Torreon Navajo Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3600 10702 3588 10685 3562 10706 3580 10731
TIME...MOT...LOC 2319Z 040DEG 8KT 3589 10700 

HAIL...1.00IN
WIND...60MPH
 
$$

54
1 follow-up statement
025 
WWUS55 KABQ 132344
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
544 PM MDT FRI JUL 13 2018

NMC043-132354-
/O.CAN.KABQ.SV.W.0152.000000T0000Z-180714T0015Z/
Sandoval-
544 PM MDT FRI JUL 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANDOVAL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3600 10702 3588 10685 3562 10706 3580 10731
TIME...MOT...LOC 2342Z 040DEG 8KT 3585 10704 

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:14 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 2:14 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
214 PM MDT Fri Jul 13 2018

.SYNOPSIS...
Showers and thunderstorms with locally heavy rainfall will continue
through the weekend across much of New Mexico. Any direct hits from
these storms will be capable of torrential rains, small hail, strong
outflow winds, and frequent lightning. A gradual decrease in the
coverage of thunderstorms is expected next week as a strong ridge of
high pressure builds over New Mexico. Temperatures will warm above
normal next week with lots of 90s and 100s.

&&

.DISCUSSION...
A record PW value of 1.26" this morning and an upper wave drifting
west across central NM has generated a healthy crop of showers and
storms with locally heavy rainfall this afternoon. Coverage will
continue expanding through the late afternoon and evening with the
focus likely along the I-40 corridor of central and western NM. The
bulk of deterministic and statistical models show storms persisting
in this area until after midnight.

Not much change is in store through Monday as near record moisture
levels remain in place over NM. The focus will continue near the high
terrain during the early to mid afternoon before spreading into nearby
highlands and valleys through the late afternoon and evening. Very
heavy rainfall will still be possible just about anywhere and Flash
Flood Watches are likely again through the weekend. At this time the
latest models have the greatest focus over the southern and western
half of the area Saturday then the northern and western half of the
area Sunday and Monday. High temperatures will remain slightly below
normal in this pattern.

Unfortunately models are coming into very good agreement that a 600dm
H5 high pressure center will build directly over NM next week. This
will force a decrease in storm coverage by Tuesday followed by record
to near-record heat for the remainder of the week. Recycled moisture
and very weak steering flow will still allow for locally heavy rainfall
however chances would decrease considerably.

Guyer

&&

.FIRE WEATHER...
A relatively wet weather pattern will continue for many locations
within northern and central New Mexico through the next few days. A
weak upper level low circulation has sagged into the state,
retaining very light mid to upper level winds over the region, and
this will keep the scattered to widespread showers and thunderstorms
moving very slowly. This will amplify the locally heavy rainfall and
flash flooding threats, especially over recent wildfire burn scars.
A few new lightning strike ignitions will be possible, but this
threat should be decreasing into the weekend as more wetting rain
falls over the area.

Prevailing surface winds will remain light to moderate, however
gusty and erratic winds will develop abruptly under and near any
showers or thunderstorms over the coming days. Expect excellent RH
recovery tonight and each subsequent night through the middle of
next week. All of these forecast elements should alleviate any
widespread critical fire weather conditions through early next week.

A gradual day-by-day drying trend is expected during the middle to
late part of next week as high pressure strengthens over NV and
moisture is recycled away. There remains potential for a weak back
door front to arrive from the northeast by mid-week, but at this
point no significant moisture re-charge is anticipated. This will
lead to less storm coverage and rising temperatures late next week.

&&

.AVIATION...
18Z TAF CYCLE
Another day of scattered to numerous showers and thunderstorms is
expected across much of northern and central New Mexico today and
tonight. Storms will continue to initiate off of the higher terrain
and then slowly roll into adjacent valleys and lowlands. The northern
half of the state will generally observe a storm motion to the west
southwest, but more erratic storm motion is anticipated south of
Interstate 40. Heavy downpours will temporarily reduce
ceilings/visibility to MVFR/IFR conditions, and the gusty outflows
from storms will produce erratic, and perhaps strong winds. Storms
will likely carry on well into the overnight hours, especially in
west central New Mexico. There will be a gradual decrease in storm
coverage toward dawn Saturday before another active round of storms
redevelops later in the afternoon.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  90  64  89 /  50  30  50  40
Dulce...........................  52  86  53  85 /  60  50  60  60
Cuba............................  55  82  56  82 /  70  60  50  70
Gallup..........................  57  84  56  85 /  70  60  50  50
El Morro........................  55  78  54  79 /  90  70  70  60
Grants..........................  57  83  57  83 /  80  50  60  50
Quemado.........................  56  76  56  78 /  70  70  60  60
Glenwood........................  65  83  64  83 /  60  60  50  60
Chama...........................  49  80  49  79 /  70  70  50  80
Los Alamos......................  60  81  61  82 /  60  50  50  60
Pecos...........................  57  79  58  81 /  70  70  40  60
Cerro/Questa....................  53  80  53  80 /  60  50  40  60
Red River.......................  47  71  47  71 /  60  60  40  70
Angel Fire......................  45  76  43  77 /  60  60  40  70
Taos............................  53  84  53  84 /  50  50  30  50
Mora............................  51  79  51  80 /  50  60  40  60
Espanola........................  59  88  60  88 /  50  40  40  50
Santa Fe........................  58  80  60  82 /  70  60  40  60
Santa Fe Airport................  57  85  59  87 /  70  50  40  50
Albuquerque Foothills...........  62  86  64  88 /  70  50  50  50
Albuquerque Heights.............  67  87  67  89 /  70  40  40  50
Albuquerque Valley..............  64  89  65  90 /  70  40  40  40
Albuquerque West Mesa...........  64  88  65  90 /  70  40  40  50
Los Lunas.......................  63  89  63  90 /  70  40  40  40
Rio Rancho......................  64  88  65  90 /  70  40  40  50
Socorro.........................  65  88  66  90 /  60  40  40  40
Sandia Park/Cedar Crest.........  59  80  60  82 /  80  60  50  50
Tijeras.........................  59  82  60  84 /  80  60  50  50
Moriarty/Estancia...............  55  84  56  86 /  70  60  40  40
Clines Corners..................  57  81  58  83 /  70  70  40  50
Gran Quivira....................  58  81  59  84 /  70  60  40  50
Carrizozo.......................  63  82  63  84 /  50  50  40  40
Ruidoso.........................  57  76  57  78 /  50  70  40  50
Capulin.........................  56  82  57  83 /  50  40  20  40
Raton...........................  54  86  55  88 /  40  40  20  40
Springer........................  56  87  57  89 /  40  30  20  40
Las Vegas.......................  54  81  55  84 /  50  60  30  40
Clayton.........................  62  89  63  91 /  30  20  20  20
Roy.............................  61  85  61  87 /  40  40  20  30
Conchas.........................  67  93  67  95 /  50  40  30  20
Santa Rosa......................  64  90  65  92 /  60  50  30  30
Tucumcari.......................  68  95  69  97 /  40  40  30  20
Clovis..........................  66  91  66  92 /  30  40  20  20
Portales........................  66  92  67  93 /  30  40  20  20
Fort Sumner.....................  69  93  68  95 /  40  40  20  20
Roswell.........................  71  95  70  96 /  30  30  20  20
Picacho.........................  64  85  64  86 /  50  40  30  40
Elk.............................  61  81  61  82 /  40  60  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ504-506>515-518>526.

&&
Hazardous weather outlook, Jul 13, 2:31 PM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
231 PM MDT Fri Jul 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
231 PM MDT Fri Jul 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms with locally heavy rainfall will
continue to impact much of the area through tonight. Storm motions
will be slow and localized areas of torrential rain are likely. This
may lead to flash flooding, especially near recent burn scars and
within urban drainage systems. Isolated locations may receive up to
2 inches of rainfall in less than 1 hour. A few storms may also
produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms will continue over the weekend
and into early next week. Storm motions will remain slow and locally
heavy rainfall is likely. This may lead to localized areas of flash
flooding, especially near recent burn scars and within urban drainage
systems. Isolated locations may receive up to 2 inches of rainfall.
A few storms may also produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Contact local law enforcement or the National Weather Service to
report flash flooding, hail, and high winds at 1-888-386-7637.

Guyer

In the hours before

Special weather statement, Jul 13, 3:11 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT FRI JUL 13 2018

NMZ538-132145-
Chaves County Plains-
311 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 345
PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Roswell, moving north at 20 mph. Law enforcement in
Roswell has received reports of funnel clouds with this storm.

Winds in excess of 55 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Funnel clouds have been observed with this storm.

Locations impacted include...
Roswell, Bitter Lake Wildlife Refuge and Midway.

This includes Highway 285 between Mile Markers 97 and 121.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Localized gusty winds to 55 mph are possible in the vicinity of these
funnel clouds. Localized damage to lightweight structures such as
outbuildings, carports and patio covers, as well as tree branches and
street signs, is possible.

&&

LAT...LON 3322 10441 3325 10462 3359 10469 3353 10424
TIME...MOT...LOC 2109Z 188DEG 16KT 3332 10451

54
Local storm report, Jul 13, 4:09 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
409 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      RESERVE                 33.71N 108.76W
07/12/2018                   CATRON             NM   LAW ENFORCEMENT

&&

EVENT NUMBER ABQ201800717

GUYER
Local storm report, Jul 13, 4:12 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     3 SE MORIARTY           34.98N 106.01W
07/13/2018                   TORRANCE           NM   TRAINED SPOTTER

            METAL STORAGE SHED DESTROYED BY OUTFLOW WINDS

&&

EVENT NUMBER ABQ201800718

GUYER
Special weather statement, Jul 13, 4:48 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
448 PM MDT FRI JUL 13 2018

NMZ523-529-533-132330-
Guadalupe County-Northeast Highlands-Central Highlands-
448 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Anton Chico, or 18 miles south of Las Vegas, moving
west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Villanueva, Villanueva State Park, Ribera, Chapelle, Sena, Los
Montoyas and Tecolotito.

This includes Interstate 25 between Mile Markers 322 and 334.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3528 10504 3509 10534 3543 10549 3544 10539
      3543 10537 3544 10537 3546 10516
TIME...MOT...LOC 2248Z 068DEG 11KT 3534 10517

54
Special weather statement, Jul 13, 4:57 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
457 PM MDT FRI JUL 13 2018

NMZ504-511-132345-
Northwest Highlands-Jemez Mountains-
457 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 545
PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fenton Lake State Park, or 12 miles southeast of Cuba, moving west at
15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fenton Lake State Park, Highway 550, and Highway 197.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3602 10673 3585 10665 3566 10702 3596 10716
TIME...MOT...LOC 2256Z 068DEG 11KT 3591 10678

54
Local storm report, Jul 13, 5:02 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
502 PM MDT FRI JUL 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      1 SE UTE PARK           36.55N 105.09W
07/13/2018                   COLFAX             NM   EMERGENCY MNGR

            LARGE AREA OF MUD... ASH... ROCKS... AND DEBRIS DAMAGED
            A COUPLE HOMES AND AT LEAST ONE VEHICLE

&&

EVENT NUMBER ABQ201800719

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:29 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe2 hr
Jul 12, 7:47 PM MDTAreal Flood AdvisoryABQSandoval118 min
Jul 12, 8:23 PM MDTAreal Flood AdvisoryABQSandoval82 min
Jul 12, 9:27 PM MDTAreal Flood AdvisoryABQSandoval93 min
Jul 13, 2:41 AM MDTFlash Flood WatchABQ19 hr
Jul 13, 12:23 PM MDTSpecial Weather StatementABQSandoval52 min
Jul 13, 12:37 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 13, 12:53 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 13, 12:58 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 13, 1:10 PM MDTSpecial Weather StatementABQSanta Fe50 min
Jul 13, 1:46 PM MDTSpecial Weather StatementABQTaos44 min
Jul 13, 2:37 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 13, 2:44 PM MDTFlash Flood WarningABQColfax3 hr
Jul 13, 2:53 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance3 hr
Jul 13, 2:59 PM MDTSpecial Weather StatementABQTorrance46 min
Jul 13, 3:11 PM MDTSpecial Weather StatementABQChaves34 min
Jul 13, 3:24 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Jul 13, 3:38 PM MDTAreal Flood AdvisoryABQTorrance3 hr
Jul 13, 4:28 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 13, 4:44 PM MDTAreal Flood AdvisoryABQQuay3 hr
Jul 13, 4:48 PM MDTSpecial Weather StatementABQSan Miguel42 min
Jul 13, 4:57 PM MDTSpecial Weather StatementABQSandoval48 min
Jul 13, 5:41 PM MDTAreal Flood AdvisoryABQSan Juan109 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.